Arizona, 2012Flash Flood and Damaging Winds in Arizona, July 12, 2012
July 12, 2012 · NWS TWC · 6 events in 1 county or zone
Moist southeast flow around high pressure over central Arizona resulted in thunderstorms from Sierra Vista northwest to Ajo. Some storms produced heavy rain and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southeast flow around high pressure over central Arizona resulted in thunderstorms from Sierra Vista northwest to Ajo. Some storms produced heavy rain and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUL 12 2012
.SYNOPSIS...ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS INTO NEXT WEEK.
&&
.DISCUSSION...NO SURPRISES SO FAR THIS AFTERNOON. WESTERN AREAS HAVE
BEEN SLOW TO HEAT UP THROUGH THE DECAYING DEBRIS CLOUD. MUCH BETTER
SOLAR INSOLATION IN FAR EASTERN AREAS BUT ALSO NOT AS WET AND 12K
KTUS SOUNDING WAS SHOWING H5 TEMPERATURES NEAR -5C...A TOUCH WARMER
THAN YOU WANT FOR GOOD CONVECTION. SO FAR THIS HAS PROVED FAIRLY
ACCURATE AS OF 2 PM WITH ONLY ISOLATED CONVECTION MAINLY SOUTH AND
WEST OF TUCSON METRO AREA. THE NICE MOISTURE GRADIENT THROUGH
EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE COUNTY (GOES SOUNDER
ESTIMATES IN THE 1.5 TO 1.6 RANGE NEAR EASTERN PIMA DOWN TO ABOUT AN
INCH IN NEW MEXICO) HAS INDEED BEEN A FOCUS FOR INITIAL THUNDERSTORM
DEVELOPMENT AS EXPECTED...BUT MODEST MID LEVEL TEMPERATURES COMBINED
WITH CONTINUED DRYING IN EASTERLY FLOW HASN'T BROUGHT MUCH MORE TO
VALLEY LOCATIONS THAN RECENT DAYS.
AS THE RIDGE PHASES EASTWARD WE SHOULD SEE MORE COVERAGE THROUGH
EASTERN ZONES OVER THE NEXT 72 HOURS. STILL EMPHASIZING WESTERN
AREAS FRIDAY...BUT SATURDAY AND SUNDAY WILL SEE ADDITIONAL
DEVELOPMENT FURTHER EAST. HOWEVER...THE ORIENTATION OF THE RIDGE AS
THE TROUGH DIGS INTO THE PACIFIC NORTHWEST MAY STILL SEE RELATIVELY
WARM MID LEVELS AND WEAKER FLOW IN THE SOUTHEAST CORNER OF THE STATE.
STILL THINKING THAT LARGE SCALE FEATURES WILL MAKE WAY FOR STRONG
DISTURBANCES ROTATING UNDER THE RIDGE IN AN INCREASING SOUTHEASTERLY
AND SOUTHERLY FLOW NEXT WEEK. LONG FETCH OF DEEP MOISTURE WITH
INVERTED TROUGH APPROACHING THE AREA MONDAY AND TUESDAY.
&&
.AVIATION...SCT-BKN CLOUDS AT 6-9K FT AGL WITH SCT TSRA/SHRA
DEVELOPING MAINLY NEAR AND WEST OF A KFHU...TO KTUS...TO KCGZ LINE.
WIND GUSTS TO 45 KTS AND MVFR CIGS/VSBYS IN THE VICINITY OF
STRONGEST TSRA. DIMINISHING TSRA CHANCES AFT 13/05Z AND IMPROVING
CEILINGS. SELY/SLY SURFACE WIND AT 10-15 KTS THRU 13/02Z...WITH SOME
AFTERNOON AND EARLY EVENING GUSTS AROUND 20 KTS. SURFACE WIND
GENERALLY LESS THAN 10 KTS AFT 13/04Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
STRONG...ERRATIC AND GUSTY WINDS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. EXPECT BREEZY AND GUSTY WINDS DURING THE AFTERNOON
AND EARLY EVENING HOURS DUE TO STRONG HEATING...AND MAINLY LIGHT
WINDS DURING THE OVERNIGHT AND EARLY MORNING HOURS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 12, 8:50 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST THU JUL 12 2012
AZZ503-504-506-507-510>515-131600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
850 AM MST THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
STRONG MOUNTAIN THUNDERSTORM DEVELOPMENT EXPECTED BY EARLY
AFTERNOON WITH SOME OUTFLOWS PUSHING INTO VALLEY LOCATIONS LATER.
STRONG GUSTY WINDS FROM THUNDERSTORM OUTFLOWS WITH LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-505-131600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
850 AM MST THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE MORNING.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATER IN THE AFTERNOON.
HEAVY RAINFALL WITH SOME STORMS ALONG WITH STRONG AND POTENTIALLY
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ508-509-131600-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
850 AM MST THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS TODAY...MAINLY NEAR HIGHER
TERRAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG
INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND
TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- July 12, 3:20 PM MST to 3:30 PM MST
- Where
- Pima County, 1.89 mi ESE of Green Vly to 1.86 mi NW of Continental
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.890, -110.940
Thunderstorm winds caused damage in Green Valley. Several trees were downed along Abrego and La Canada Drives and power outages resulted. Winds peeled a carport and tin roof off a residence in Pueblo Estates. Railroad crossing arms were also damaged by the strong winds.
Thunderstorm Wind, Pima
- When
- July 12, 4:20 PM MST
- Where
- Pima County, Ali Chukson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -111.800
Thunderstorm winds damaged two homes in Ali Chukson. One home had major roof and wall damage.
Thunderstorm Wind, Pima
- When
- July 12, 4:40 PM MST to 4:45 PM MST
- Where
- Pima County, Cowlic to 0.79 mi NW of Cowlic
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 31.800, -111.980
Thunderstorm winds damaged eight homes in the Cowlic area. Three homes sustained major roof damage. One of those also had a wall collapse.
Thunderstorm Wind, Pima
- When
- July 12, 4:42 PM MST to 4:47 PM MST
- Where
- Pima County, 0.6 mi S of Gu Achi to 2.73 mi W of Gu Achi
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.321, -112.029
Thunderstorm winds caused minor roof damage to seven homes in Santa Rosa.
Flash Flood, Pima
- When
- July 12, 7:00 PM MST to 8:00 PM MST
- Where
- Pima County, 0.66 mi W of Schuchuli to 0.27 mi W of Schuchuli
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.221, -112.691
Heavy rain caused flooding in Gunsight and along Gunsight Wash, which washed out Indian Road 3.
Thunderstorm Wind, Pima
- When
- July 12, 7:00 PM MST
- Where
- Pima County, 3.08 mi NE of Emika
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.461, -112.442
A Department of Defense weather sensor recorded a wind gust to 59 mph which confirmed estimated wind gusts near Stoa Pith. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 12 to 16, 20121 death · 1 injured · $5.3 million · 16 events
- Flash Flooding and Hail in Nevada, July 12 to 16, 2012$50 million · 1.25 in hail · 15 events
- Flash Flooding and Flooding in Texas, July 12 to 15, 2012$7.3 million · 12 events
- Hail and Damaging Winds in Nebraska, July 12, 2012$175,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Arkansas, July 12 to 14, 2012$145,000 · 1 in hail · 5 events
- Flash Flooding in California, July 12 to 15, 2012$105,000 · 11 events
- Hail in Minnesota, July 12, 2012$100,000 · 0.88 in hail · 2 events
- Wildfire in Utah, July 12 to 27, 2012$50,000 · 1 event
- Tornado and Hail in North Dakota, July 12, 2012EF1 · 5 events
- Hail and Damaging Winds in Minnesota, July 12, 20121.75 in hail · 16 events
- Flash Flooding and Heavy Rain in Texas, July 12 to 13, 2012$2,000 · 6 events
- Hail in North Dakota, July 12, 20121 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401852, 401855, 401853, 401871, 401878, 401880.